Radiation Recall Reactions
Radiation therapy is being used ever more frequently in ongoing assault against cancer. Some of the cancers treated in part with radiation therapy are breast cancer, rectal cancer, ovarian and endometrial cancer, brain cancer, and head and neck cancers. Generally, the treatment is well-tolerated by patients who may report some fatigue and nausea.
One unusual but striking complication of radiation therapy is radiaton recall reaction. This is the development of severe erythema and desquamation of the skin (shedding of the skin) that develops in the area of the radiation field, sometimes years after the radiation was given. It can be triggered by chemotherapeutic agents like doxorubicin (adriamycin) or some antibiotics in the fluoroquinolone group such as gatifloxacin (Levaquin). It can be painful and is usually very disturbing to the patient, but it typically resolves if the eliciting agent is stopped.
Copyright 2006 Surgeryandyou.com